Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 29, NWS Omaha, NE

June 11, 20184 counties in Nebraska

NWS Omaha, NE issued this tornado warning at Jun 11, 2018, 7:46 PM CDT for 4 counties in Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 7:46 PM CDT (00:46 UTC)
Expired
Jun 11, 2018, 8:15 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:01 PM CDTFUNNEL CLOUD5 Ese Elk Creek, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WFUS53 KOAX 120046
TOROAX
NEC097-127-133-147-120130-
/O.NEW.KOAX.TO.W.0029.180612T0046Z-180612T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
746 PM CDT MON JUN 11 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Johnson County in southeastern Nebraska...
  Southern Nemaha County in southeastern Nebraska...
  Northwestern Richardson County in southeastern Nebraska...
  Northeastern Pawnee County in southeastern Nebraska...

* Until 830 PM CDT.
    
* At 745 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles southeast of Tecumseh, or 31 miles northwest of
  Falls City, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stella around 815 PM CDT.
  Shubert around 820 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Nemaha, 8 Miles South Of Johnson, Elk Creek and 7 Miles South Of
Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4022 9626 4038 9614 4038 9564 4034 9562
      4033 9563 4032 9566 4031 9565 4031 9562
      4016 9567
TIME...MOT...LOC 0045Z 280DEG 34KT 4031 9611 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ZAPOTOCNY
2 follow-up statements
610 
WWUS53 KOAX 120101
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT MON JUN 11 2018

NEC097-127-133-147-120130-
/O.CON.KOAX.TO.W.0029.000000T0000Z-180612T0130Z/
Johnson NE-Nemaha NE-Richardson NE-Pawnee NE-
801 PM CDT MON JUN 11 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN JOHNSON...SOUTHERN NEMAHA...NORTHWESTERN RICHARDSON AND
NORTHEASTERN PAWNEE COUNTIES...
    
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Table Rock, or 26 miles north of Seneca, moving
southeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Johnson...southern Nemaha...northwestern Richardson and
northeastern Pawnee Counties, including the following locations...
Nemaha, 8 Miles South Of Johnson, Elk Creek and 7 Miles South Of
Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4024 9625 4030 9619 4038 9564 4034 9562
      4033 9563 4032 9566 4031 9565 4031 9562
      4016 9569 4022 9626
TIME...MOT...LOC 0101Z 310DEG 20KT 4022 9614 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ZAPOTOCNY
268 
WWUS53 KOAX 120115
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
815 PM CDT MON JUN 11 2018

NEC097-127-133-147-120124-
/O.CAN.KOAX.TO.W.0029.000000T0000Z-180612T0130Z/
Johnson NE-Nemaha NE-Richardson NE-Pawnee NE-
815 PM CDT MON JUN 11 2018

...THE TORNADO WARNING FOR SOUTHEASTERN JOHNSON...SOUTHERN NEMAHA...
NORTHWESTERN RICHARDSON AND NORTHEASTERN PAWNEE COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm warning remains in effect with rotation still 
south of Steinaur.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Nebraska.

LAT...LON 4024 9625 4030 9619 4038 9564 4034 9562
      4033 9563 4032 9566 4031 9565 4031 9562
      4016 9569 4022 9626
TIME...MOT...LOC 0113Z 280DEG 34KT 4020 9597 

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:27 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 6:27 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jun 11 2018

As thunderstorms exit the area this evening behind a cold front,
MVFR conditions are expected for several hours. Northwest surface
winds are expected through the overnight with some patchy fog
possible into the morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 11, 4:43 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Local storm report, Jun 11, 7:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     CEDAR CREEK             41.05N 96.10W
06/11/2018                   CASS               NE   PUBLIC

            REPORTS OF MULTIPLE TREES DOWN, BOATS BROKEN FROM DOCK

&&

SFORTIN
Local storm report, Jun 11, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
733 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             5 W TECUMSEH            40.36N 96.27W
06/11/2018  E1.75 INCH       JOHNSON            NE   PUBLIC

&&
Local storm report, Jun 11, 7:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     NON-TSTM WND GST SIDNEY                  40.75N 95.64W
06/11/2018  M73 MPH          FREMONT            IA   MESONET

&&

DEE
Local storm report, Jun 11, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BROCK                   40.48N 95.95W
06/11/2018  E50 MPH          NEMAHA             NE   EMERGENCY MNGR

&&
Local storm report, Jun 11, 7:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
740 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 SSE COOK              40.48N 96.14W
06/11/2018  E1.00 INCH       JOHNSON            NE   PUBLIC

&&
Local storm report, Jun 11, 7:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     3 W SHENANDOAH          40.76N 95.42W
06/11/2018  M69 MPH          FREMONT            IA   ASOS

&&

SFORTIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTTornado WarningOAXCass, Otoe45 min
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningOAXCass, Nemaha, Otoe51 min
Jun 11, 7:27 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson33 min
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson52 min
Jun 11, 8:41 PM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson49 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.